CSN Login
Members Online: 7

You are here

Latest PSA following Radiation treatment and ADT

RADIATION HOPEFUL
Posts: 218
Joined: Dec 2010

 I was diagnosed with Prostate Cancer November 2010, Initial PSA 59, Gleason 9.  Treated with Radiation IMRT/IGRT &  ADT 3 years.  

The last 4 month ADT shot was administered in January 2014.  My PSA on 4/22/14 was .09; 9/9/15 PSA .52 Testosterone 545; 1/20/15 PSA 1.41; 5/22/15 PSA 2.01; 8/18/15 PSA 1.71.

Is Nadir 1.71 ?  Is it possible to be Cancer free with PSA at this level post treatment?

Comments Appreciated.     

 

RADIATION HOPEFUL

 

Old Salt
Posts: 720
Joined: Aug 2014

Presumably, the second PSA was from 9/9/2014?

 

After radiation + ADT, I don't think one can ever say to be cancer free. The important fact is that many will live long lives (and die of something else) and that's what matters.

Swingshiftworker
Posts: 1013
Joined: Mar 2010

Your nadir would have been the lowest PSA reading you achieved after treatment. Was the 0.09 PSA reading in April 2014 your lowest reading?  If so, that would be your nadir.

I still have not reached my nadir almost 5 years after my treatment.  After reaching an interim low 2 years following treatment, I had a couple of worrisome PSA bounces before my PSA level consistently started to decline over the past 2 years. 

FWIW, there was a study which concluded that the lower the PSA nadir and the longer the time to achieve nadir (up to 2 years), the greater the duration and likelihood of post-radiation treatment survival. See: http://www.psa-rising.com/med/ebr/nadir_survivalpostrad06.htm

Just based on the numbers, I would be concerned that the relatively rapid increase in your PSA level over the past 1 1/2 years is indicative of a possible recurrence of your PCa and/or a reduction in the effectiveness of the ADT you have been taking for the past 3 years.

Seems like it should be a matter of concern.  What does your doctor say about this?

 

RADIATION HOPEFUL
Posts: 218
Joined: Dec 2010

The lowest reading after stoppiing was .09 but this was taken when the 4 month shot was still effective.  The next readings all showed increases: .5 to 1.41 to 2.01 and 1.71.  My doctor was going to restart ADT in October but after the latest reading showed a drop to 1.71 I believe he said he would hold off.  Last visit I was also told they might repeat the bone scan. My question is regarding nadir after Radiation w/ADT:  How long after stopping does it take to reach nadir. Since, mine increased to 2.01 and then dropped back to 1.71 is this possibly my nadir level post treatment?  Thanks for your reply.

Swingshiftworker
Posts: 1013
Joined: Mar 2010

FWIW, I believe there is only one "nadir" that's ued to determine your progress post-treatment.  So, if it is the lowest number, I would go w/the .09 reading as your post-treatment nadir.

If the cancer is under control, the PSA readings should fluctuate w/in a narrow range around that number but will increase if there has been a recurrence of the cancer.  Seems like the latter is what has happened in your case, which may be due (if I'm reading your message right) to a stoppage in your taking ADT. 

So, w/o knowing more, I'd say you'd need to start retaking ADT (or other similiar HT medication) to see if your PSA drops again and, if it does, the lowest figure you achieve would be another nadir, which will hopefully be close to the .09 level you achieved earlier. 

Good luck!

VascodaGama's picture
VascodaGama
Posts: 3050
Joined: Nov 2010

RadHope

It is wonderful to have you back on the board. I am glad to read about the latest decrease in the PSA, which fits the natural course of similar cases.

Surely we survivors never know what comes next and as OldSalt says, “…one can ever say to be cancer free…”. In any case I think that your overall treatment nadir has not been reached yet. Your doctor is just waiting for the PSA to stabilize to confirm treatment success or if recurrence is on the coming. Remember that you have the prostate gland in place alive and kicking, so that the PSA would never be zero. One must hope that the treatment has killed the baddy cells living the others doing their job.

At the end of your treatment, with the last 4 month ADT shot of January 2014, your body was under the ADT effects and it continue during a period that would run close to (4 -shot+4 –recuperation period) 8 months. This coincides with the results of 9/9/14 as: PSA 0.52 and Testosterone 545.
At that time your testicles managed to get out from castration and were manufacturing T at full power, refilling your whole body with circulating testosterone. Prostatic cells started to feed on the stuff after the long fasting period since November of 2010 till 2014.

The increases of the PSA since January 2014 are natural and expected because of the presence of ADT which was being expelled from your body reaching the end of its effectiveness, while T was increasing little by little. In other words, your body, took 12 months (May 2014 to May 2015) to reach a normalcy status free of ADT influences.
One could say that the level of the PSA of 2.01 in 5/22/15 represented the “work” done by the radiation treatment.
I would think that the PSA is still going down to reach your overall treatment Nadir sometime in the future. So far, in terms of PSA, your treatment has been successful because it managed to reduce the stuff from a high of 59 in 2010 to a level of 2.01 in 2015. It shows that it may still be reduced, confirmed in your last result of PSA=1.71 ng/ml of this month.

Your doctor is following your case rightfully. I hope he recalls the principles of the bounce effect (ups and downs before nadir) in RT guys of similar status. Swing took several months in the bounce drive before declining onward to a nadir.

I cross my fingers for a successful ending of your treatment.

Best wishes,

VGama

Go to the god’s mountains and ask for their blessings. (don’t forget of including us)

RADIATION HOPEFUL
Posts: 218
Joined: Dec 2010

Thank you for the response.  I appreciate it.  

Best wishes to all,

Radiation Hopeful

Subscribe to Comments for "Latest PSA following Radiation treatment and ADT"